Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 86, NWS Indianapolis, IN

June 5, 2019Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 5, 2019, 5:02 PM EDT for Lawrence County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 5:02 PM EDT (21:02 UTC)
Expired
Jun 5, 2019, 5:45 PM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

County Lawrence County, IN

The radar

The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:18 PM EDTTSTM WND DMG1 Sse Mitchell, INPOWER OUTAGE AND TREE ON HOUSE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS53 KIND 052102
SVRIND
INC093-052145-
/O.NEW.KIND.SV.W.0086.190605T2102Z-190605T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
502 PM EDT Wed Jun 5 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Lawrence County in south central Indiana...

* Until 545 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located near Bedford,
  moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Bedford, Mitchell, Tunnelton, Williams and Spring Mill State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3869 8654 3878 8668 3879 8668 3886 8662
      3882 8628 3876 8628 3874 8629 3873 8631
      3869 8631
TIME...MOT...LOC 2102Z 293DEG 21KT 3880 8658 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

MRD
1 follow-up statement
799 
WWUS53 KIND 052126
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
526 PM EDT Wed Jun 5 2019

INC093-052145-
/O.CON.KIND.SV.W.0086.000000T0000Z-190605T2145Z/
Lawrence IN-
526 PM EDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN LAWRENCE COUNTY...

At 525 PM EDT, a severe thunderstorm was located 10 miles south of
Bedford, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bedford, Mitchell, Tunnelton, Williams and Spring Mill State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

&&

LAT...LON 3869 8654 3878 8668 3879 8668 3886 8662
      3882 8628 3876 8628 3874 8629 3873 8631
      3869 8631
TIME...MOT...LOC 2125Z 299DEG 22KT 3872 8642 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:57 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 2:57 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
257 PM EDT Wed Jun 5 2019

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 233 PM EDT Wed Jun 5 2019

Latest surface analysis shows boundary that extends NE to SW
across the northwest part of central IN. Storms extend along and
just ahead of this boundary and will continue to move through
central IN into early tonight.

&&

.NEAR TERM /Tonight/...

Issued at 233 PM EDT Wed Jun 5 2019

Frontal boundary will continue to move south through central IN
during the period. Much of the activity should be across the
southern half of the area after midnight leaving just a slight
chance with any further development across the northern areas.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 233 PM EDT Wed Jun 5 2019

Quasistationary frontal boundary will remain over southern IN/
northern KY during the period. Easterly flow around high pressure
over the southern Great Lakes should keep skies partly cloudy with
temperatures around 80. But, having that stationary boundary
across/near the southern counties will also keep POPs sufficient
for scattered afternoon/evening thunderstorms around, and some
could produce brief downpours keeping flooding in some area a
risk.

Thursday night and Friday look the driest at this point as that
pesky boundary moves south of the Indiana. Temperatures will be
warm around 80 degrees and a bit less humid as high pressure will
still be over the eastern Great Lakes keeping the area with an
easterly surface flow.

But, this changes going into Saturday as the boundary to the south
returns northward in response to a mid/upper level trough/low
moves into the TN and lower OH Valley region. POPs will increase
on Saturday along and south of the boundary with showers and
thunderstorms expected through the day.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 229 PM EDT Wed Jun 5 2019

An active pattern will persist for the second half of the weekend
and early part of next week before a drier...cooler airmass once
again expands into the region.

The greatest coverage to rain and thunderstorms continues to focus
Saturday night and Sunday as a slow moving upper level low and
attendant surface wave drift across the Tennessee and lower Ohio
Valleys. With a tropical airmass over the region with precip water
values making a run at 2 inches or greater by Sunday...torrential
rain and associated flooding will remain a primary
concern...especially across the southern half of the forecast
area. The upper low and surface wave will drift south Sunday night
and Monday aided by a cold front that will finally shove the
deeper moisture out of the region.

Growing confidence that high pressure will build into the Great
Lakes and Ohio Valley for Tuesday and Wednesday bringing a drier
airmass with below normal temperatures as the upper pattern
transitions to more of a northwest flow. High temperatures in the
low to mid 70s will be common Tuesday and Wednesday.

&&

.AVIATION /Discussion for 05/1800Z TAF Issuance/...

Issued at 1218 PM EDT Wed Jun 5 2019

Generally MVFR condition across the region this afternoon in an
air mass that gradually destabilizing. Cluster of thunderstorms is
moving southeast across central IL at this time and will be
working on a weak boundary that extends from northern IN into
northeast IL then southwest into northeast MO.

Hi Resolution models are focused on the frontal boundary sagging
south and developing storms this afternoon, but looks better to
concentrate on the small convective complex moving through central
IL. Expect more storms to develop with the complex this afternoon
and along the boundaries created by the complex. So, have put TS
in TAFs and can expect locally IFR condition associated with the
activity.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM....Ryan
AVIATION...DM
Hazardous weather outlook, Jun 5, 5:25 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
525 AM EDT Wed Jun 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
525 AM EDT Wed Jun 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are expected today and tonight. Some
of these storms may be strong to severe.

Hazards: Damaging winds, large hail, heavy rainfall, lightning.

Timing: Thunderstorms are possible any time today or tonight. The
best chances for severe storms will be from 4 pm to 11 pm.

Discussion: An upper wave and surface frontal system will move
through central Indiana bringing thunderstorms to the area today.
Instability and some shear could allow these storms to become strong
to severe late afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms across parts of central
Indiana Thursday through Tuesday. At this point widespread severe
storms are not expected.

Discussion: A stalling frontal boundary and an upper low traveling
across the southern U.S. will keep chances for showers and
thunderstorms in place across parts of central Indiana through
Tuesday. Heavy rainfall and lightning will be the main threats from
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

In the hours before

Special weather statement, Jun 5, 3:43 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
343 PM EDT Wed Jun 5 2019

INZ030-036>040-045>049-052030-
Montgomery IN-Clinton IN-Tipton IN-Putnam IN-Henry IN-Hendricks IN-
Madison IN-Boone IN-Hancock IN-Hamilton IN-Marion IN-
343 PM EDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...HANCOCK...
SOUTHERN CLINTON...HENDRICKS...MARION...HENRY...BOONE...HAMILTON...
SOUTHERN TIPTON...MONTGOMERY AND NORTHEASTERN PUTNAM COUNTIES UNTIL
430 PM EDT...

At 342 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Crawfordsville to 6 miles
northwest of Carmel to 6 miles south of Elwood. Movement was
southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Indianapolis, Anderson, Crawfordsville, Carmel, Fishers, Noblesville,
Lawrence, Plainfield, Brownsburg, Greenfield, New Castle, Lebanon,
Beech Grove, Zionsville, Speedway, Danville, Westfield, Avon,
Cumberland and Cicero.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, west central and east central Indiana.

LAT...LON 3979 8550 3979 8563 3973 8563 3970 8570
      3971 8648 3983 8691 4017 8709 4021 8709
      4021 8670 4023 8669 4023 8633 4026 8584
      4011 8557 4008 8557 4008 8552 3990 8522
TIME...MOT...LOC 1942Z 314DEG 30KT 4017 8692 4005 8617 4018 8586

MRD
Local storm report, Jun 5, 4:05 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            2 ENE CLARKS HILL       40.25N 86.70W
06/05/2019                   TIPPECANOE         IN   PUBLIC

            REPORTS OF FLOODING ALONG US 52.

&&

KH
Local storm report, Jun 5, 4:07 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLASH FLOOD      LINDEN                  40.19N 86.90W
06/05/2019                   MONTGOMERY         IN   PUBLIC

            FLOODING ALONG US 231.

&&

KH
Local storm report, Jun 5, 4:13 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     LINDEN                  40.19N 86.90W
06/05/2019                   MONTGOMERY         IN   PUBLIC

            TREES DOWN ON ROADS IN LINDEN.

&&

KH
Local storm report, Jun 5, 4:30 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLOOD            THORNTOWN               40.13N 86.61W
06/05/2019                   BOONE              IN   TRAINED SPOTTER

            WATER OVER MULTIPLE ROADS IN THORNTOWN.

&&

KH
Local storm report, Jun 5, 4:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 NE EAGLE CREEK RESERV 39.88N 86.27W
06/05/2019  E0.25 INCH       MARION             IN   PUBLIC

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:30 PM EDTSpecial Weather StatementINDTippecanoe45 min
Jun 5, 1:57 PM EDTSpecial Weather StatementINDCarroll18 min
Jun 5, 2:06 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton, Warren24 min
Jun 5, 2:28 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more47 min
Jun 5, 2:44 PM EDTFlash Flood WarningINDCarroll, Clinton, Tippecanoe3 hr
Jun 5, 3:06 PM EDTSpecial Weather StatementINDClinton, Madison, Tipton39 min
Jun 5, 3:13 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe32 min
Jun 5, 3:31 PM EDTSpecial Weather StatementINDClay, Owen44 min
Jun 5, 3:43 PM EDTFlash Flood WarningINDClinton, Montgomery, Tippecanoe3 hr
Jun 5, 3:43 PM EDTSpecial Weather StatementINDBoone, Hamilton, Hancock, Hendricks, Henry, Madison and 2 more47 min
Jun 5, 3:49 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe41 min
Jun 5, 4:09 PM EDTSevere Thunderstorm WarningINDHamilton, Marion36 min
Jun 5, 4:15 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin30 min
Jun 5, 4:20 PM EDTFlash Flood WarningINDBoone, Montgomery6 hr
Jun 5, 4:23 PM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Marion3 hr
Jun 5, 4:27 PM EDTSevere Thunderstorm WarningINDBoone, Montgomery33 min
Jun 5, 4:37 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush, Shelby38 min
Jun 5, 4:49 PM EDTFlash Flood WarningINDHancock, Henry, Rush3 hr
Jun 5, 5:41 PM EDTSpecial Weather StatementINDClay, Vigo49 min
Jun 5, 5:48 PM EDTSevere Thunderstorm WarningINDClay, Vigo15 min
Jun 5, 6:13 PM EDTFlash Flood WarningINDBartholomew, Brown, Jennings3 hr
Jun 5, 6:22 PM EDTSpecial Weather StatementINDJennings38 min
Jun 5, 6:43 PM EDTSpecial Weather StatementINDVigo47 min
Jun 5, 7:56 PM EDTFlash Flood WarningINDJackson, Lawrence9 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.